Hail, Cottle
- When
- May 18, 4:59 PM CST
- Where
- Cottle County, 2 mi S of Paducah
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.991, -100.300
Local fire rescue officials observed quarter size hail south of Paducah.
Isolated storms developed across the far southeast Texas panhandle and northern Rolling Plains during the late afternoon and early evening hours ahead of the dryline. A couple of these storms became severe, producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Isolated storms developed across the far southeast Texas panhandle and northern Rolling Plains during the late afternoon and early evening hours ahead of the dryline. A couple of these storms became severe, producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 18, 2:19 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 319 PM CDT SAT MAY 18 2013 .SHORT TERM... LITTLE CHANGE IN THINKING TO THE ONGOING FORECAST...WITH A RISK OF SEVERE STORMS ACROSS THE FAR EASTERN ZONES THROUGH THIS EVENING. ELEVATED TO CRITICAL FIRE WEATHER WILL ALSO DEVELOP ACROSS MUCH OF THE CAPROCK LATE THIS AFTERNOON...WITH ANOTHER ROUND OF ELEVATED TO CRITICAL FIRE WEATHER FOR THE ENTIRE FA SUNDAY AFTERNOON. MOISTURE CONTINUES TO MIX OUT THANKS TO STRONG HEATING THIS AFTERNOON...WITH 1930Z TEMPERATURES WELL INTO THE 90S AND APPROACHING THE TRIPLE DIGIT MARK OFF THE CAPROCK. DEWPOINTS HAVE FALLEN INTO THE TEENS AND 20S ACROSS MUCH OF THE CAPROCK THOUGH LOWER TO MIDDLE 50 DEGREE DEWPOINTS WERE HANGING ON ACROSS THE FAR EASTERN ZONES. THIS EXTREME HEAT AND DECENT MOISTURE BENEATH STEEP MID-LEVEL LAPSE RATES WERE RESULTING IN STRONG INSTABILITY...WITH THE LATEST LAPS ANALYSIS SHOWING 2000-3000+ J/KG OF SBCAPE GENERALLY ALONG AND EAST OF A CHILDRESS TO LAKE ALAN HENRY LINE. SFC CONVERGENCE IS NOT OVERLY IMPRESSIVE ALONG THE DRYLINE BUT GIVEN THE STRONG HEATING AND RESULTING WEAKENING CAP...IT STILL APPEARS ISOLATED TO WIDELY SCATTERED CONVECTION WILL BE POSSIBLE IN THE NEXT FEW HOURS. THIS ACTIVITY WILL START SOMEWHERE NEAR OUR EAST ROW OF COUNTIES...THOUGH MAY NOT STAY IN THE CWA FOR LONG. STILL...THE MAGNITUDE OF THE INSTABILITY AND SUFFICIENT 0-6 KM SHEAR WILL PROMOTE RAPID INTENSIFICATION FOR ANY STORMS THAT CAN DEVELOP AND HAVE CONTINUED THE SEVERE MENTION FOR THE EASTERN ROW OF COUNTIES THROUGH THIS EVENING. THERE IS A CHANCE ADDITIONAL STORM DEVELOPMENT COULD TAKE PLACE ACROSS THE FAR EAST OR SOUTHEAST ZONES LATER TONIGHT AS LARGE SCALE ASCENT FROM A NEGATIVELY TILTED TROUGH MOVING THROUGH THE 4-CORNERS INCREASES. THUS...HAVE MAINTAINED A SLIM THUNDER CHANCE ACROSS THE SOUTHEASTERN ZONES BEYOND 06Z. BEYOND THE SEVERE THREAT THROUGH THIS EVENING ACROSS THE EASTERN ZONES...HOT AND VERY DRY AIR AS SPREAD ACROSS THE CAPROCK RESULTING IN RH VALUES DROPPING INTO THE SINGLE DIGITS. WINDS HAVE BEEN SLOW TO INCREASE THIS AFTERNOON BUT SHOULD CONTINUE TO TREND UPWARD FURTHER ELEVATING THE FIRE DANGER. THE LEAD WAVE WITHIN THE WESTERN TROUGH WILL EMERGE ACROSS THE CENTRAL PLAINS SUNDAY AND THIS PULL THE DRYLINE EVER FURTHER EAST...OUT OF THE FA...WITH WARM TO HOT TEMPERATURES AND GUSTY AND DRY WESTERLY WINDS IN ITS WAKE. .LONG TERM... PLAN FEW CHANGES TO THE LONG TERM. MONDAY LOOKS SIMILAR TO SUNDAY WITH DRY WESTERLY WINDS AND POSSIBLE FIRE WEATHER CONDITIONS. A COLD FRONT MONDAY NIGHT SHOULD COOL THINGS DOWN A BIT FOR TUESDAY AND WEDNESDAY. THE FRONT THEN STALLS NOT TOO FAR TO OUR SOUTH...ALLOWING FOR A QUICK RETURN OF GULF OF MEXICO MOISTURE THE LATTER PART OF THE WEEK. THE RETURN OF MOISTURE COINCIDES WITH AN UPPER TROUGH DIGGING ALONG THE WEST COAST. AS SUCH...THE CONTINUED MENTION OF THUNDERSTORMS IN THE FORECAST FOR THURSDAY THROUGH SATURDAY LOOKS GOOD. .FIRE WEATHER... HOT AND VERY DRY CONDITIONS HAVE DEVELOPED WEST OF THE DRYLINE ON THE CAPROCK THIS AFTERNOON...THOUGH WINDS HAVE BEEN SLOW TO INCREASE. STILL...DO EXPECT THE WIND SPEEDS TO CONTINUE TO TREND UPWARD THROUGH LATE THIS AFTERNOON...AND FOR THIS REASON HAVE LEFT THE RED FLAG WARNING IN PLACE THROUGH 02Z. WINDS WILL TREND DOWNWARD THIS EVENING...THOUGH THEY MAY COME UP A BIT AGAIN LATE TONIGHT...AND RH RECOVERIES WILL BE POOR ON THE CAPROCK. WINDS WILL TURN MORE WESTERLY AND INCREASE AGAIN ON SUNDAY...WITH THE ENTIRE AREA EXPERIENCING HOT...DRY AND BREEZY CONDITIONS AS THE DRYLINE PUSHES FURTHER EAST THAN TODAY. SIMILAR TO TODAY...WINDS WILL BE ON THE FENCE REGARDING MEETING THE RED FLAG CRITERIA...BUT RH VALUES WILL BE A SLAM DUNK...DROPPING INTO THE SINGLE DIGITS FOR MOST OR ALL OF THE FA. TOUGH TO PINPOINT WHERE THE STRONGEST WINDS WILL BE /AND MOSTLY LIKELY LONGER DURATION OF RED FLAG CONDITIONS WILL BE/ BUT CURRENT RUN OF MODELS TEND TO FAVOR THE NORTHERN AND WESTERN ZONES. DID NOT GET CUTE ATTM AND INSTEAD DECIDED TO ISSUE A FIRE WEATHER WATCH FOR THE ENTIRE AREA SUNDAY AFTERNOON/EVENING AND WILL LET LATER SHIFTS DECIDE IF/WHERE A RFD AND RFW WILL BE MOST APPROPRIATE. .PRELIMINARY POINT TEMPS/POPS... FRIONA 54 88 54 84 49 / 0 0 0 0 0 TULIA 56 92 56 89 52 / 0 0 0 0 0 PLAINVIEW 58 92 58 90 53 / 0 0 0 0 0 LEVELLAND 60 93 57 91 54 / 0 0 0 0 0 LUBBOCK 61 94 60 92 55 / 0 0 0 0 0 DENVER CITY 60 92 59 91 55 / 0 0 0 0 0 BROWNFIELD 63 94 60 93 55 / 0 0 0 0 0 CHILDRESS 64 96 62 93 58 / 20 0 0 0 0 SPUR 64 97 64 95 60 / 10 0 0 0 0 ASPERMONT 70 102 65 98 62 / 20 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>044. RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. && 23/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 326 PM CDT SAT MAY 18 2013 TXZ021>044-192030- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 326 PM CDT SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING GENERALLY ALONG AND EAST OF A MEMPHIS TO JAYTON LINE. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM ACROSS THE EXTREME SOUTHEASTERN PANHANDLE AND THE ROLLING PLAINS IN THE VICINITY OF THE DRYLINE. AMPLE MOISTURE EAST OF THE DRYLINE AND SOME HELP FROM AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST WILL ALLOW FOR THE POSSIBILITY OF SOME STORMS QUICKLY BECOMING STRONG TO SEVERE. THE PRIMARY THREATS WILL BE HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING WIND GUSTS TO 60 MPH. THERE IS A SMALL THREAT OF AN ISOLATED TORNADO. FIRE WEATHER CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ON THE CAPROCK THIS AFTERNOON AS HOT AND DRY CONDITIONS TAKE PLACE. A RED FLAG WARNING REMAINS IN EFFECT THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS MUCH OF THE AREA SUNDAY AND MONDAY. A FIRE WEATHER WATCH IS IN EFFECT FOR THE ENTIRE AREA SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
500 PM CDT SAT MAY 18 2013
TXZ025-031-182215-
HALL-MOTLEY-
500 PM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR MOTLEY AND HALL COUNTIES...
AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL MOTLEY COUNTY...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3443 10064 3419 10082 3428 10101 3432 10099
3432 10095 3438 10095 3453 10085
TIME...MOT...LOC 2200Z 210DEG 22KT 3431 10086SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 518 PM CDT SAT MAY 18 2013 TXZ031-182230- MOTLEY- 518 PM CDT SAT MAY 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MOTLEY COUNTY... AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHWESTERN MOTLEY COUNTY NEAR THE COMMUNITY OF FLOMOT...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3408 10096 3413 10105 3431 10104 3431 10077 TIME...MOT...LOC 2218Z 213DEG 24KT 3421 10099
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 534 PM CDT SAT MAY 18 2013 TXZ025-182245- HALL- 534 PM CDT SAT MAY 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY... AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL HALL COUNTY ABOUT 11 MILES NORTHEAST OF TURKEY...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3466 10064 3451 10047 3434 10073 3447 10087 TIME...MOT...LOC 2233Z 228DEG 19KT 3447 10072
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
558 PM CDT SAT MAY 18 2013
TXZ032-182315-
COTTLE-
558 PM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR COTTLE COUNTY...
AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PADUCAH...MOVING NORTHEAST AT 45 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3398 10005 3387 10031 3402 10042 3421 10007
3421 10005 3417 10005
TIME...MOT...LOC 2258Z 239DEG 38KT 3399 10027The Altus AFB radar (KFDR), 129 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
2 hail. Local standard time, as filed.
Local fire rescue officials observed quarter size hail south of Paducah.
A local COOP observer reported quarter size hail south of Tell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440325, 440918.